Alert archive / South Carolina / Small Craft Advisories in 2017

Small Craft Advisory 36, NWS Wilmington, NC

August 29, 2017

NWS Wilmington, NC issued this small craft advisory at Aug 29, 2017, 5:15 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2017, 5:15 AM EDT (09:15 UTC)
Expired
Aug 29, 2017, 10:46 PM EDT
In force
18 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

666 
WHUS72 KILM 290915
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
515 AM EDT TUE AUG 29 2017

...POTENTIAL TROPICAL CYCLONE CONTINUES TO STRUGGLE...

AMZ254-256-291715-
/O.CAN.KILM.TR.A.1010.000000T0000Z-000000T0000Z/
/O.NEW.KILM.SC.Y.0036.170829T0915Z-170829T1800Z/
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
515 AM EDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TROPICAL STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON.
THE TROPICAL STORM WATCH HAS BEEN CANCELLED.

* WINDS...NORTHWEST 10 TO 20 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

AMZ250-252-291715-
/O.CON.KILM.TR.A.1010.000000T0000Z-000000T0000Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
515 AM EDT TUE AUG 29 2017

...TROPICAL STORM WATCH REMAINS IN EFFECT...

POTENTIAL TROPICAL CYCLONE TEN WILL MOVE ACROSS THE AREA EARLY
THIS MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE THIS AFTERNOON.

$$

9
4 follow-up statements
505 
WHUS72 KILM 291136
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
736 AM EDT TUE AUG 29 2017

...TROPICAL STORM WATCH CANCELLED...

AMZ250-252-291945-
/O.CAN.KILM.TR.A.1010.000000T0000Z-000000T0000Z/
/O.EXB.KILM.SC.Y.0036.000000T0000Z-170830T0300Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
736 AM EDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING.
THE TROPICAL STORM WATCH HAS BEEN CANCELLED.

* WINDS...SOUTHWEST 20 TO 30 KT.

* SEAS...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

AMZ254-256-291800-
/O.CON.KILM.SC.Y.0036.000000T0000Z-170829T1800Z/
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
736 AM EDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...NORTHWEST 15 TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

17
551 
WHUS72 KILM 291825
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT TUE AUG 29 2017

...TROPICAL STORM WATCH CANCELLED...

AMZ254-256-291930-
/O.EXP.KILM.SC.Y.0036.000000T0000Z-170829T1800Z/
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
225 PM EDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

CONDITIONS HAVE IMPROVED AS LOW PRESSURE MOVES FURTHER AWAY FROM
THE AREA.

$$

AMZ250-252-300230-
/O.CON.KILM.SC.Y.0036.000000T0000Z-170830T0300Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
225 PM EDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...NORTHWEST 10 TO 20 KT WITH GUSTS TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

33
674 
WHUS72 KILM 291826
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
226 PM EDT TUE AUG 29 2017


AMZ250-252-300230-
/O.CON.KILM.SC.Y.0036.000000T0000Z-170830T0300Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
226 PM EDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...NORTHWEST 10 TO 20 KT WITH GUSTS TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

33
073 
WHUS72 KILM 300246
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1046 PM EDT TUE AUG 29 2017

AMZ250-252-300400-
/O.CAN.KILM.SC.Y.0036.000000T0000Z-170830T0300Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
1046 PM EDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

$$

8

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Aug 29, 3:09 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 29, 3:09 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
309 AM EDT Tue Aug 29 2017

.SYNOPSIS...
Low pressure will move northward near Cape Fear this morning and
then depart the area this afternoon. Weak high pressure will
build across the area Wednesday, drifting offshore Thursday. A
cold front may reach the area Friday, but should retreat northward
again for Saturday and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Tuesday...40 knots of westerly shear on a system that
was asymmetrically favoring its east side in the first place has
yielded a severely under-performing event up til now. It would seem
that this will continue to be the case at least at our latitude as
the system passes by before stronger baroclinic effects take over.
Have tweaked QPF forecasts down dramatically towards the well-
initialized ECMWF, this necessitating canceling the Flash Flood
Watch. With some isentropic upglide still possibly capturing the
deep convection just ahead of the surface low the Cape Fear region
still may pick up a quick 2 inches, though even that window of
opportunity may close soon. Will likely be tweaking wind forecast
down (a lot?) once some new guidance from NHC arrives. THe center of
the circulation is poised to pass right up the Cape Fear coast
around daybreak. A little wraparound moisture will take the form of
clouds and perhaps light precip over northern zones through midday
or early afternoon before the entire area dries out. That drying
will lead to decreasing clouds and lows that drop into the mid 60s
tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM Tuesday...The low pressure area we're still
calling Potential Tropical Cyclone Ten should be racing
northeastward across the open Atlantic Ocean on Wednesday,
picked up by the active polar jet across the northeastern U.S.
and Canadian Maritime provinces. Weak surface high pressure
across the Carolinas on Wednesday should bring dry weather and
light winds, although mid-level moisture pulled eastward from
the edges of Tropical Storm Harvey will dim the sun from time to
time.

The surface high should slip offshore Wednesday night and
Thursday. Light southerly winds at the surface will veer more
westerly aloft in a warm advection pattern. Tracking Harvey's
mid-level moisture on the 310K isentropic surface implies that
showers could develop across the area late Wednesday night
continuing into Thursday when they could be joined by some embedded
heavier showers or t-storms, too.

Forecast highs have been adjusted downward by a couple degrees
both Wednesday and Thursday mainly due to the anticipated
mid-level cloudiness streaking eastward from Harvey's
circulation. This yields highs mainly 82-84 Wednesday and 83-86
Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM Monday...A cold front is expected to approach from
the N on Fri. Given this scenario, will show POPs increasing,
but at this time, moisture return is rather modest, so will keep
just scattered showers and thunderstorms in the forecast. This
front may get hung up near the area during the weekend and
slowly dissipate. If this does occur, then scattered showers and
thunderstorms will continue into at least a portion of the
holiday weekend. Will include highest POPs Fri and Fri night, up
to low end likely category for portions of the area.

Highs will be in the 80s each day. Lows will be mainly in the
lower and mid 70s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 06Z...A low confidence forecast for coastal terminals due
to uncertainty of the track of the tropical low. Somewhat higher
confidence inland terminals. IFR ceilings likely all terminals
through 12z with tempo IFR vsbys coastal terminals due to showers.
The chance of thunderstorms will remain low. Low confidence in
timing of wind directions coastal terminals. Have backed off on
predominate wind gusts per latest KLTX VAD wind profile. Gusty
winds will be more likely a tempo condition with convective
showers.

Gradual improvement in cigs after 12z with MVFR developing. VFR
this afternoon at KFLO/KLBT with VFR probably not occurring
coastal terminals until evening.

Extended Outlook...Primarily VFR conditions are expected
through Saturday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Tuesday...Center of low pressure to pass by around
daybreak. Tropical Storm Watch continues for now but will see what
NHC proposes during upcoming conference call. Some of the higher
winds currently observed are in the convection and likely fairly
localized. Once the flow turns offshore and tropical advisories are
dropped we may be looking at Small Craft Advisory as the storm pulls
away to the NE but also strengthens as a non-tropical, frontal low.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM Tuesday...After a stormy start to the week,
Wednesday promises much improved weather conditions as weak
high pressure builds across the area. This should provide light
winds and a welcome break in rainfall chances. The high should
drift offshore Thursday which will allow a southwesterly wind to
develop, especially Thursday night when wind speeds could
increase to near 15 knots. However a stream of moisture 1-3
miles aloft streaming overhead from Tropical Storm Harvey in
east Texas could help develop showers and a few t-storms
Thursday and Thursday night. Seas should remain 3 feet or less
through the period.

LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 300 PM Monday...A cold front will approach from the N and
should move into the waters during Fri. Winds will become more
easterly during Fri and then E to SE on Sat. Wind speeds should
be around 10 kt or less through the period. Seas will be 2 to 3
ft, perhaps building to 3 to 4 ft for a time Fri night before
subsiding back to 2 to 3 ft Sat.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Watch for SCZ053>056.
NC...Tropical Storm Watch for NCZ105>110.
MARINE...Tropical Storm Watch for AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...RJD
AVIATION...MRR
Hazardous weather outlook, Aug 29, 4:03 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
403 AM EDT Tue Aug 29 2017

NCZ087-096-099-SCZ017-023-024-032-033-039-300815-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
403 AM EDT Tue Aug 29 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-300815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
403 AM EDT Tue Aug 29 2017

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105>110-SCZ053>056-300815-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Inland Horry-Coastal Horry-
Inland Georgetown-Coastal Georgetown-
403 AM EDT Tue Aug 29 2017

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:57 AM EDTSpecial Marine WarningILM63 min

Nearby

Small Craft Advisories in South Carolina, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.